Topics:

Dermatologic Adverse Events Associated With Systemic Anticancer Agents

Dermatologic Adverse Events Associated With Systemic Anticancer Agents

Acneiform Rash Stage 1 (Sensory disturbance)
Figures 1–4. "Acneiform" Rash, Stages 1–4: Treatment consists of a tetracycline antibiotic (minocycline or doxycycline 100 mg bid) in addition to low-medium potency topical corticosteroid creams (hydrocortisone 2.5% or triamcinolone 0.1%). Figure 1 (above). Stage 1 (Sensory disturbance): Within the first few days of starting an EGFR inhibitor, diffuse erythema with underlying edema may appear in the central area of the face.

Novel cancer agents have brought about significant improvements in patient survival while reducing systemic toxicities, when compared with cytotoxic chemotherapy. Therefore, other components of cancer management have come forward, such as supportive care and psychosocial well-being. Most notably, dermatologic adverse events have gained considerable attention due to their high frequency, appearance in functional and cosmetically sensitive areas, and association with symptoms of pain and pruritus—all of which lead to decreased quality of life and inconsistent dosing. In turn, clinical outcomes may be affected with dose modifications, in response to these untoward events.

TABLE 1: Dermatologic adverse events from select newer anticancer agents (common and clinically significant examples)

Additionally, therapies targeting specific pathways and proteins critical to cancer cells are noteworthy for inducing dermatologic adverse events, which may affect up to 90% of treated patients. These toxicities are usually class effects, and may be noted with the use of monoclonal antibodies or small-molecule kinase inhibitors sharing similar targets. These effects may occur at different cycles during therapy, and not all patients develop the archetypal toxicities (Table1).

Suggested Reading

Baas JM, Krens LL, Guchelaar HJ, et al: Recommendations on management of EGFR inhibitor-induced skin toxicity: a systematic review. Cancer Treat Rev 38:505–514, 2012.

Balagula Y, Lacouture ME, Cotliar JA: Dermatologic toxicities of targeted anticancer therapies. J Support Oncol 8:149–161, 2010.

Belum VR, Fischer A, Choi JN, Lacouture ME: Dermatological adverse events from BRAF inhibitors: a growing problem. Curr Oncol Rep 15:249–259, 2013.

Drucker AM, Wu S, Busam KJ, et al: Rash with the multitargeted kinase inhibitors nilotinib and dasatinib: meta-analysis and clinical characterization. Eur J Haematol 90:142–150, 2013.

Fischer A, Rosen AC, Ensslin CJ, et al: Pruritus to anticancer agents targeting the EGFR, BRAF, and CTLA-4. Dermatol Ther 26:135–148, 2013.

Gandhi M, Kuzel T, Lacouture M: Eosinophilic rash secondary to temsirolimus. Clin Genitourin Cancer 7:E34–36, 2009.

Jatoi A, Rowland K, Sloan JA, et al: Tetracycline to prevent epidermal growth factor receptor inhibitor-induced skin rashes: Results of a placebo-controlled trial from the North Central Cancer Treatment Group (N03CB). Cancer 113:847–853, 2008.

Lacouture ME: Mechanisms of cutaneous toxicities to EGFR inhibitors. Nat Rev Cancer 6:803–812, 2006.

Lacouture ME, Anadkat MJ, Bensadoun RJ, et al: Clinical practice guidelines for the prevention and treatment of EGFR inhibitor-associated dermatologic toxicities. Support Care Cancer 19:1079–1095, 2011.

Lacouture ME, Duvic M, Hauschild A, et al: Analysis of dermatologic events in vemurafenib-treated patients with melanoma. Oncologist 18:314–322, 2013.

Lacouture ME, Wu S, Robert C, et al: Evolving strategies for the management of hand-foot skin reaction associated with the multitargeted kinase inhibitors sorafenib and sunitinib. Oncologist 13:1001–1011, 2008.

Lacouture ME, Mitchell EP, Piperdi B, et al: Skin toxicity evaluation protocol with panitumumab (STEPP), a phase II, open-label, randomized trial evaluating the impact of a pre-Emptive Skin treatment regimen on skin toxicities and quality of life in patients with metastatic colorectal cancer. J Clin Oncol 28:1351–1357, 2010.

Scotte F, Tourani JM, Banu E, et al: Multicenter study of a frozen glove to prevent docetaxel-induced onycholysis and cutaneous toxicity of the hand. J Clin Oncol 23:4424–4429, 2005.

Scope A, Agero AL, Dusza SW, et al: Randomized double-blind trial of prophylactic oral minocycline and topical tazarotene for cetuximab-associated acne-like eruption. J Clin Oncol 25:5390–5396, 2007.

von Moos R, Thuerlimann BJ, Aapro M, et al: Pegylated liposomal doxorubicin-associated hand-foot syndrome: Recommendations of an international panel of experts. Eur J Cancer 44:781–790, 2008.

Watters AL, Epstein JB, Agulnik M: Oral complications of targeted cancer therapies: a narrative literature review. Oral Oncol 47:441–448, 2011.

Wozel G, Sticherling M, Schön MP: Cutaneous side effects of inhibition of VEGF signal transduction. J Dtsch Dermatol Ges 8:243–249, 2010.

By clicking Accept, you agree to become a member of the UBM Medica Community.